Alert archive / Texas / High Wind Warnings in 2022
High Wind Warning 52, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Dec 30, 2022, 1:04 PM CST for Culberson County, Texas; Eddy County, New Mexico. It took effect at Dec 31, 2022, 3:08 AM CST. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 30, 2022, 1:04 PM CST (19:04 UTC)
- In effect from
- Dec 31, 2022, 3:08 AM CST
- Expired
- Dec 31, 2022, 9:00 PM CST
- In force
- 18 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 19:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.1 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2130 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
033 WWUS74 KMAF 301904 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 104 PM CST Fri Dec 30 2022 NMZ027-TXZ270-271-310715- /O.UPG.KMAF.HW.A.0045.221231T1200Z-230101T0300Z/ /O.NEW.KMAF.HW.W.0052.221231T1200Z-230101T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 104 PM CST Fri Dec 30 2022 /1204 PM MST Fri Dec 30 2022/ ...HIGH WIND WARNING IN EFFECT FROM 6 AM CST /5 AM MST/ TO 9 PM CST /8 PM MST/ SATURDAY... * WHAT...West winds 30 to 50 mph with gusts up to 75 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 6 AM CST /5 AM MST/ to 9 PM CST /8 PM MST/ Saturday. * IMPACTS...Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
5 follow-up statements
769 WWUS74 KMAF 301917 AAA NPWMAF URGENT - WEATHER MESSAGE...UPDATED National Weather Service Midland/Odessa TX 117 PM CST Fri Dec 30 2022 NMZ027-TXZ270-271-310930- /O.CON.KMAF.HW.W.0052.221231T1200Z-230101T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 117 PM CST Fri Dec 30 2022 /1217 PM MST Fri Dec 30 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM CST /5 AM MST/ TO 9 PM CST /8 PM MST/ SATURDAY... * WHAT...West winds 30 to 50 mph with gusts up to 75 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 6 AM CST /5 AM MST/ to 9 PM CST /8 PM MST/ Saturday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ For more information from the National Weather Service visit https://weather.gov/maf
851 WWUS74 KMAF 310756 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 156 AM CST Sat Dec 31 2022 NMZ027-TXZ270-271-010300- /O.CON.KMAF.HW.W.0052.221231T1200Z-230101T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 156 AM CST Sat Dec 31 2022 /1256 AM MST Sat Dec 31 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT FROM 6 AM CST /5 AM MST/ THIS MORNING TO 9 PM CST /8 PM MST/ THIS EVENING... * WHAT...West winds 35 to 55 mph with gusts up to 75 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 6 AM CST /5 AM MST/ this morning to 9 PM CST /8 PM MST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-TXZ272>274-277-278-010000- /O.NEW.KMAF.WI.Y.0027.221231T1500Z-230101T0000Z/ Eddy County Plains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Davis Mountains- Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Van Horn, Pecos, Fort Davis, and Alpine 156 AM CST Sat Dec 31 2022 /1256 AM MST Sat Dec 31 2022/ ...WIND ADVISORY IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Van Horn and Highway 54 Corridor, Reeves County Plains and Davis Mountains Foothills, Eastern Culberson County, and Davis Mountains. * WHEN...From 9 AM CST /8 AM MST/ this morning to 6 PM CST /5 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
110 WWUS74 KMAF 310908 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 308 AM CST Sat Dec 31 2022 NMZ027-TXZ270-271-312115- /O.EXT.KMAF.HW.W.0052.221231T0908Z-230101T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 308 AM CST Sat Dec 31 2022 /208 AM MST Sat Dec 31 2022/ ...HIGH WIND WARNING NOW IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS EVENING... * WHAT...West winds 35 to 55 mph with gusts up to 75 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 9 PM CST /8 PM MST/ this evening. * IMPACTS...Travel will be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-TXZ272>274-277-278-312115- /O.CON.KMAF.WI.Y.0027.221231T1500Z-230101T0000Z/ Eddy County Plains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Davis Mountains- Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Van Horn, Pecos, Fort Davis, and Alpine 308 AM CST Sat Dec 31 2022 /208 AM MST Sat Dec 31 2022/ ...WIND ADVISORY REMAINS IN EFFECT FROM 9 AM CST /8 AM MST/ THIS MORNING TO 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph expected. * WHERE...In New Mexico, Eddy County Plains. In Texas, Van Horn and Highway 54 Corridor, Reeves County Plains and Davis Mountains Foothills, Eastern Culberson County, and Davis Mountains. * WHEN...From 9 AM CST /8 AM MST/ this morning to 6 PM CST /5 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
904 WWUS74 KMAF 312103 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 303 PM CST Sat Dec 31 2022 NMZ027-TXZ270-271-010300- /O.CON.KMAF.HW.W.0052.000000T0000Z-230101T0300Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 303 PM CST Sat Dec 31 2022 /203 PM MST Sat Dec 31 2022/ ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 9 PM CST /8 PM MST/ THIS EVENING... * WHAT...West winds 40 to 50 mph with gusts up to 65 mph. * WHERE...Guadalupe and Delaware Mountains. * WHEN...Until 9 PM CST /8 PM MST/ this evening. * IMPACTS...Damaging winds will blow down trees and power lines. Widespread power outages are expected. Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People should avoid being outside in forested areas and around trees and branches. If possible, remain in the lower levels of your home during the windstorm, and avoid windows. Use caution if you must drive. && $$ NMZ028-TXZ272>274-277-278-010000- /O.CON.KMAF.WI.Y.0027.000000T0000Z-230101T0000Z/ Eddy County Plains-Van Horn and Highway 54 Corridor- Eastern Culberson County-Reeves County Plains-Davis Mountains- Davis Mountains Foothills- Including the cities of Artesia, Carlsbad, Carlsbad Caverns NP, Van Horn, Pecos, Fort Davis, and Alpine 303 PM CST Sat Dec 31 2022 /203 PM MST Sat Dec 31 2022/ ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST /5 PM MST/ THIS EVENING... * WHAT...Southwest winds 30 to 40 mph with gusts up to 55 mph. * WHERE...In New Mexico, Eddy County Plains. In Texas, Van Horn and Highway 54 Corridor, Reeves County Plains and Davis Mountains Foothills, Eastern Culberson County, and Davis Mountains. * WHEN...Until 6 PM CST /5 PM MST/ this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/maf
112 WWUS74 KMAF 010327 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 927 PM CST Sat Dec 31 2022 NMZ027-TXZ270-271-011530- /O.EXP.KMAF.HW.W.0052.000000T0000Z-230101T0300Z/ /O.NEW.KMAF.HW.A.0001.230102T1200Z-230104T1200Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 927 PM CST Sat Dec 31 2022 /827 PM MST Sat Dec 31 2022/ ...HIGH WIND WATCH IN EFFECT FROM MONDAY MORNING THROUGH LATE TUESDAY NIGHT... * WHAT...West winds 35 to 55 mph with gusts up to 80 mph possible. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From Monday morning through late Tuesday night. * IMPACTS...Travel could be difficult, especially for high profile vehicles. Severe turbulence near the mountains will be hazardous for low flying light aircraft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the latest forecasts and warnings for updates on this situation. Fasten loose objects or shelter objects in a safe location prior to the onset of winds. && $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Dec 30, 11:32 AM CST, 1 hour 32 minutes earlier.
Area forecast discussion, Dec 30, 11:32 AM CST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1132 AM CST Fri Dec 30 2022
...New AVIATION...
.SHORT TERM...
(Today through Saturday afternoon)
Issued at 251 AM CST Fri Dec 30 2022
Currently seeing an advection of mid-level moisture from the
southwest ahead of our shortwave trough located just west of El
Paso. We'll see our trough pivot eastward over the next 24 hrs
with the best ascent entering our forecast area early this
morning around 12z, carrying through the afternoon before lifting
east to the Rio Concho. All guidance is signaling an increase in
showers over the Guadalupes and Hwy 54 corridor down to the
Presidio Valley, eventually congealing into scattered area of rain
showers extending from the Pecos river valley in Eddy county down
to the Big Bend. Best ascent will be focused across SW TX where a
period of widespread shower activity will encompass places in the
Davis Mtns and Marfa Plateau over to the Big Bend before shifting
its focus outside our CWA. Rainfall totals will be light in
nature with 0.25" or less anticipated in any location through the
early afternoon hours. Temperatures will run cooler due to
extensive cloud cover with 50s and 60s for pretty much everywhere
this afternoon.
Later this evening into Saturday, we'll see a shift in the overall
upper air pattern as our trough will scoot over to the east side
of the state with a quick moving shortwave ripping through NM,
eventually passing to our north by the end of the forecast period.
Skies will remain generally clear, but persistent SW flow will
allow for a primed downslope component causing warming to occur
areawide to begin the weekend. Highs on Saturday will be well into
the 60s with 70s located over the Stockton Plateau, far eastern
CWA, and the RGV. Due to local pressure gradient affects from the
mountains and positioning of the Pass, another high wind event is
forecast for Saturday AM/PM for GDP and higher ridges in the
mountain chain. A High Wind Watch will remain in effect for the
Guadalupes and Delawares on Saturday morning through early evening
for the event. Winds will be gusty elsewhere on Saturday, but
below advisory criteria according to current guidance. We'll
monitor for any short term upgrades necessary, mainly for
surrounding high plains.
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 251 AM CST Fri Dec 30 2022
The main story in the long term will be the wind, with a prolonged
windy period expected across the area beginning on Monday. Until
then, starting on Saturday night, windy conditions will be ongoing
across the Guadalupe and Delaware Mountains and potentially into
the adjacent plains of Southeast New Mexico and West Texas, and a
High Wind Watch currently in effect will be upgraded to a High
Wind Warning within the next 12-24 hours. The culprit behind the
initial high wind event will be a tightening pressure gradient and
increasing southwesterly flow aloft over the higher terrain ahead
of a deepening trough making its way toward the Great Basin.
Sunday, this gradient will loosen somewhat as flow becomes
meridional in response to the trough's progression across the Four
Corners Region, providing a brief reprieve from the windy
conditions. This trough will continue to be the main driver of our
weather into early next week as the associated midlevel low
progresses north of the region and the trough develops a subtle
negative tilt. This northward trek of the system as well as the
development of a surface low over the northern Texas and Oklahoma
Panhandles will yield increasingly windy conditions as early as
Monday morning, first across the higher terrain of the Guadalupe
Mountains, then expanding eastward and southward across much of
the area through Monday afternoon. As the trough translates
eastward into the Plains by Monday night, an attendant Pacific
front will surge across the region, yielding cooler temperatures
on Monday as well as increasing westerly winds areawide.
As the trough progresses to the east, broad troughing will begin
to develop across the CONUS, with another shortwave progged to
skirt north of the region Tuesday, maintaining the tight pressure
gradient over the area as well as a pronounced mountain wave
signature over the Guadalupe Mountains through Tuesday night.
Winds look to finally diminish heading into Wednesday as the
large-scale trough shifts to the east ahead of brief midlevel
ridging progged to develop Thursday. Currently, prolonged high
wind products look likely from Monday morning through Wednesday
morning, particularly across the Guadalupe and Delaware Mountains
as well as the higher terrain of the Davis Mountains. Widespread
advisory conditions will also be possible across the plains, with
impacts including potential blowing dust and dangerous crosswinds
for high profile vehicles.
Aside from the winds, the extended remains mostly dry, with the
exception of Sunday night into Monday along and ahead of the
aforementioned Pacific front associated with Monday's trough
passage. The best chance for precipitation is currently west of
the Pecos River, though forecast rainfall amounts remain light.
Temperatures Sunday will be well above normal under the influence
of southerly return flow ahead of the approaching trough, with
highs in the 60s west to middle 70s east, and 80s through the Rio
Grande Valley. The Pacific front Monday will mark the beginning of
a cooldown with temperatures in the 50s and 60s for most, with
Wednesday and Wednesday night looking to be the coolest as a cold
front pushes southward into the region, yielding highs Wednesday
in the lower 50s to around 60 degrees for most, and lows Thursday
morning in the upper 20s to middle 30s. Temperatures moderate back
toward normal on Thursday, with a potential warming trend
thereafter.
&&
.AVIATION...
(18Z TAFS)
Issued at 1123 AM CST Fri Dec 30 2022
Isolated to scattered rain showers are continuing to push eastward
across the region and have cleared all terminals except for MAF by
18z though it appears the precip will evaporative before making it
there. CIGs remain between 6-8kft and will depart around 00z this
evening. West-southwest winds will stay relatively light and
<15kts throughout the forecast period. VFR conditions will prevail
for the next 24hrs as well.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 60 40 70 47 / 20 0 0 0
Carlsbad 60 41 66 47 / 30 0 0 0
Dryden 60 42 71 46 / 50 0 0 0
Fort Stockton 60 43 73 48 / 30 0 0 0
Guadalupe Pass 51 39 56 43 / 40 0 0 0
Hobbs 58 38 66 45 / 20 0 0 0
Marfa 55 32 64 36 / 50 0 0 0
Midland Intl Airport 60 40 69 48 / 20 0 0 0
Odessa 60 41 69 48 / 20 0 0 0
Wink 61 39 69 45 / 20 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...High Wind Watch from Saturday morning through Saturday evening
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
NM...High Wind Watch from late tonight through Saturday evening for
Guadalupe Mountains of Eddy County.
&&
SHORT TERM...87
LONG TERM....84
AVIATION...16Hazardous weather outlook, Dec 30, 2:59 AM CST, 10 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 259 AM CST Fri Dec 30 2022 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-310900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 259 AM CST Fri Dec 30 2022 /159 AM MST Fri Dec 30 2022/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. A High Wind Watch is in effect for the Guadalupe and Delaware Mountains Saturday morning through Saturday evening. Windy to very windy conditions are possible across a large portion of the region Monday through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
High Wind Warnings in Texas, 2022High Wind Warnings in New Mexico, 2022Every high wind warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.